Alert archive / Indiana / Beach Hazards Statements in 2022

Beach Hazards Statement 13, NWS Chicago, IL

August 21, 2022Lake County, Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Aug 21, 2022, 3:23 AM CDT for Lake County, Porter County, Indiana. It took effect at Aug 21, 2022, 6:00 PM CDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Aug 21, 2022, 3:23 AM CDT (08:23 UTC)
In effect from
Aug 21, 2022, 6:00 PM CDT
Expired
Aug 22, 2022, 1:00 PM CDT
In force
19 hr
Issued by
NWS Chicago, IL

Counties Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

826 
WHUS43 KLOT 210823
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
323 AM CDT Sun Aug 21 2022

INZ001-002-211630-
/O.NEW.KLOT.BH.S.0013.220821T2300Z-220822T2100Z/
Lake IN-Porter-
323 AM CDT Sun Aug 21 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH
MONDAY AFTERNOON...

* WHAT...High waves up to 5 feet and dangerous currents expected 
  at Lake Michigan beaches.

* WHERE...Lake IN and Porter Counties.

* WHEN...From this evening through Monday afternoon.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
6 follow-up statements
756 
WHUS43 KLOT 211539
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
1039 AM CDT Sun Aug 21 2022

INZ001-002-212345-
/O.CON.KLOT.BH.S.0013.220821T2300Z-220822T2100Z/
Lake IN-Porter-
1039 AM CDT Sun Aug 21 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 PM CDT THIS
EVENING THROUGH MONDAY AFTERNOON...

* WHAT...High waves up to 5 feet and dangerous currents expected 
  at Lake Michigan beaches.

* WHERE...Lake IN and Porter Counties.

* WHEN...From 6 PM CDT this evening through Monday afternoon.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
359 
WHUS43 KLOT 211937
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
237 PM CDT Sun Aug 21 2022

INZ001-002-220345-
/O.CON.KLOT.BH.S.0013.220821T2300Z-220822T2100Z/
Lake IN-Porter-
237 PM CDT Sun Aug 21 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 PM CDT THIS
EVENING THROUGH MONDAY AFTERNOON...

* WHAT...High waves up to 5 feet and dangerous currents expected 
  at Lake Michigan beaches.

* WHERE...Lake IN and Porter Counties.

* WHEN...From 6 PM CDT this evening through Monday afternoon.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
470 
WHUS43 KLOT 220235
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
935 PM CDT Sun Aug 21 2022

INZ001-002-221045-
/O.CON.KLOT.BH.S.0013.000000T0000Z-220822T2100Z/
Lake IN-Porter-
935 PM CDT Sun Aug 21 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...High waves up to 5 feet and dangerous currents expected.

* WHERE...Lake and Porter Counties in Indiana.

* WHEN...Through Monday afternoon.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$

Petr
232 
WHUS43 KLOT 220757
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
257 AM CDT Mon Aug 22 2022

INZ001-002-221600-
/O.EXT.KLOT.BH.S.0013.000000T0000Z-220822T1800Z/
Lake IN-Porter-
257 AM CDT Mon Aug 22 2022

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* WHAT...High waves up to 5 feet and dangerous currents expected.

* WHERE...Lake and Porter Counties in Indiana.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
661 
WHUS43 KLOT 221532
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
1032 AM CDT Mon Aug 22 2022

INZ001-002-221800-
/O.CON.KLOT.BH.S.0013.000000T0000Z-220822T1800Z/
Lake IN-Porter-
1032 AM CDT Mon Aug 22 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* WHAT...High wave action and dangerous currents expected at 
  Lake Michigan beaches. Waves up to 4 feet. 

* WHERE...Lake IN and Porter Counties.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. 

&&

$$
779 
WHUS43 KLOT 221750
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
1250 PM CDT Mon Aug 22 2022

INZ001-002-221900-
/O.EXP.KLOT.BH.S.0013.000000T0000Z-220822T1800Z/
Lake IN-Porter-
1250 PM CDT Mon Aug 22 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 1 PM CDT THIS
AFTERNOON...

Waves have subsided to 2 to 3 feet across the Indiana lakefront,
but beach goers are still urged to use caution.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Aug 21, 1:02 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 21, 1:02 AM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
102 AM CDT Sun Aug 21 2022

.SHORT TERM...
Issued at 343 PM CDT Sat Aug 20 2022

Through Sunday night...

Main forecast concerns include precip chances tonight/Sunday,
possible high swim risk Sunday night/Monday and fog potential
tonight/Sunday morning.

Meso afd above has short term trends handled well. Activity this
evening is expected to slowly decrease in coverage and intensity
during the mid/late evening. There will remain a chance for
showers overnight with best chances across the eastern cwa. As the
cold front slowly moves into the area overnight into early Sunday
morning, some patchy fog will be possible. No clear signals in
guidance for how widespread or dense the fog may become, but
enough of a signal to include patchy fog for all but the far
southeast cwa. Chance for showers on Sunday will increase during
the late morning, but there remains uncertainty regarding
coverage. Some of the latest guidance continues to suggest only
isolated coverage and maintained chance pops for now. Any activity
remaining in the late afternoon should fade quickly with sunset.

Northerly winds will increase on Sunday and continue Sunday night
into Monday morning, allowing waves to build at least to 2-4 feet
at Lake Michigan beaches, possibly higher in northwest IN. Only
medium confidence for waves and too early for a beach hazard
statement but based on current trends, will have 3-5 feet waves
for northwest IN Sunday night. cms

&&

.LONG TERM...
Issued at 343 PM CDT Sat Aug 20 2022

Monday through Saturday...

Only forecast concern is chances for showers and thunderstorms
returning at the end of the week. ECMWF/Canadian generally show a
frontal boundary moving through the area Thursday night/Friday
morning with a chance of precip and then possibly mainly dry
Friday into Saturday. GFS similar but has precip chances into
Saturday. Blended guidance has low chance pops Thursday afternoon
onward, which is reasonable for now, though if current trends
hold, there will be many dry hours during this time period. cms

&&

.AVIATION...
For the 06Z TAFs...

Aviation Forecast Concerns:

* IFR cigs and vis developing pre-dawn then slowly improving
  later this morning/midday. VFR conditions expected this
  afternoon.

* Spotty showers mainly this morning.

* Light/variable winds pre-dawn becoming north-northeast around 10
  kts by early-mid morning.

Weak surface low pressure was over northern IL at midnight, and
will drift slowly east this morning. A combination of
calm/variable winds and moist surface conditions is expected to
result in development of IFR/LIFR cigs and visibilities across a
good portion of the region during the pre-dawn hours. High-res
model guidance generally depicts cigs in the IFR range across the
terminals, though with pockets of LIFR especially west and south
of the Chicago metro terminals will have to monitor for the
potential for LIFR conditions to creep in. Should see gradual
improvement to MVFR cigs after sunrise, and eventually scattering
out by late morning/midday. With the accompanying upper trough
overhead spotty showers can't be ruled out, though coverage looks
to be lower today. By this afternoon, more stable low-level air
off Lake Michigan advecting in on north-northeast winds should
diminish shower potential across the Chicago metro terminals.

Variable/calm winds in proximity to the surface low pressure
center early this morning will turn north-northeast after sunrise,
with speeds around 10 kts through the day. Some sporadic gusts
into the low-mid teens are possible.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 20, 10:48 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
1048 PM CDT Sat Aug 20 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-220400-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1048 PM CDT Sat Aug 20 2022 /1148 PM EDT Sat Aug 20 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Fog Risk.

DISCUSSION...

Patchy fog is possible areawide overnight into early Sunday
morning. Areas of fog are expected in outer suburbs and interior
portions of central, north central and northwest Illinois, some
of which may become dense.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Thunderstorm Risk.
Sunday night and Monday morning...
  High Swim Risk.
Thursday and Friday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-220400-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1048 PM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Fog Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Thunderstorm Risk.
  Limited Waterspout Risk in the morning.
Thursday...
  Limited Thunderstorm Risk.

Petr

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:49 PM CDTSevere Thunderstorm WarningLOTBenton26 min

Nearby

Beach Hazards Statements in Indiana, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.